The Food and Drug Administration (FDA) is alerting healthcare professionals about the need for early recognition of differentiation syndrome (DS) in patients receiving the acute myeloid leukemia (AML) treatment Idhifa (enasidenib; Celgene), as the Agency has become aware of cases where DS has not been recognized and patients have not received necessary treatment.
From May 1 2018 to July 31 2018, 5 cases of death associated with DS in patients taking Idhifa have been reported; in 2 of these cases, DS was listed as the only cause of death. According to clinical trial data, this adverse effect could occur as early as 10 days and up to 5 months after starting treatment. The prescribing information for Idhifa carries a Boxed Warning highlighting the risk of DS.
To improve the time to diagnosis and treatment, patients should be informed of the symptoms of DS when starting Idhifa and at follow-up visits; these may include fever, cough, shortness of breath, swelling of arms and legs, swelling around the neck, groin, or underarm area, fast weight gain >10 pounds within a week, bone pain, and dizziness or feeling lightheaded.
If patients experience respiratory distress or other symptoms, a DS diagnosis should be considered and treatment with systemic corticosteroids should begin promptly (eg, dexamethasone 10mg every 12 hours). Idhifa treatment should be interrupted until signs/symptoms are no longer severe if renal dysfunction or severe pulmonary symptoms requiring intubation or ventilator support last for >48 hours after starting corticosteroids. As DS may recur if corticosteroids are prematurely discontinued, only taper after symptoms resolve completely.
In addition to Idhifa, Tibsovo (ivosidenib; Agios), another AML treatment, also carries a risk for differentiation syndrome. Healthcare professionals should monitor patients prescribed this drug for DS as well.
For more information visit FDA.gov.